Alert archive / Wyoming / Red Flag Warnings in 2012

Red Flag Warning 25, NWS Cheyenne, WY

May 16, 2012

NWS Cheyenne, WY issued this red flag warning at May 16, 2012, 2:22 AM MDT. It took effect at May 16, 2012, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2012, 2:22 AM MDT (08:22 UTC)
In effect from
May 16, 2012, 11:00 AM MDT
Expired
May 16, 2012, 6:49 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WWUS85 KCYS 160822
RFWCYS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
222 AM MDT WED MAY 16 2012

...RED FLAG WARNING FOR THIS AFTERNOON FOR AREAS ALONG AND JUST
EAST OF THE SOUTHERN LARAMIE RANGE...

.AN UNSEASONABLY WARM AND DRY AIRMASS WILL BE IN PLACE OVER
SOUTHEAST WYOMING TODAY CAUSING MINIMUM AFTERNOON RELATIVE
HUMIDITIES TO DROP BELOW 15 PERCENT. IN ADDITION...A SURFACE LOW
PRESSURE DEVELOPING OVER EASTERN MONTANA DURING THE AFTERNOON WILL
CAUSE AN INCREASE IN THE SURFACE PRESSURE GRADIENT AND BREEZY
WEST TO SOUTHWEST WINDS. THE COMBINATION OF VERY LOW RELATIVE
HUMIDITIES AND BREEZY WINDS ALONG WITH FUELS SUPPORTIVE OF LARGE
FIRE GROWTH OVER THE SOUTHERN LARAMIE RANGE WILL RESULT IN A
CRITICAL FIRE DANGER THROUGH THE AFTERNOON. ISOLATED DRY
THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE SOUTHERN LARAMIE
RANGE DURING THE AFTERNOON AND EVENING HOURS. RELATIVE HUMIDITIES
WILL BEGIN TO INCREASE BY THIS EVENING AS TEMPERATURES COOL.

WYZ309-161630-
/O.NEW.KCYS.FW.W.0025.120516T1700Z-120517T0100Z/
SOUTH LARAMIE RANGE/MEDICINE BOW NF-
222 AM MDT WED MAY 16 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 309...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 309 SOUTH LARAMIE 
  RANGE/MEDICINE BOW NF.

* WINDS...WEST TO SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* LIGHTNING...ISOLATED AFTERNOON DRY THUNDERSTORMS ARE POSSIBLE
  OVER THE SOUTHERN LARAMIE RANGE.

* IMPACTS...WINDY AND DRY WEATHER COMBINED WITH FUELS SUPPORTIVE
  OF FIRE GROWTH WILL PRODUCE A CRITICAL FIRE DANGER THROUGH THE
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FINCH
2 follow-up statements
574 
WWUS85 KCYS 162056
RFWCYS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
256 PM MDT WED MAY 16 2012

...RED FLAG WARNING FOR THIS AFTERNOON FOR AREAS ALONG AND
IMMEDIATELY EAST OF THE SOUTHERN LARAMIE RANGE...

.AN UNSEASONABLY WARM AND DRY AIRMASS AND HUMIDITES OF 10 TO 15
WILL CONTINUE THROUGH THIS AFTERNOON. THE COMBINATION OF VERY LOW
RELATIVE HUMIDITIES AND BREEZY WINDS ALONG WITH FUELS SUPPORTIVE
OF LARGE FIRE GROWTH OVER THE SOUTHERN LARAMIE RANGE WILL RESULT
IN A CRITICAL FIRE DANGER THROUGH THE AFTERNOON. ISOLATED DRY
THUNDERSTORMS WILL ALSO OCCUR THE AREA AFTERNOON AND EVENING
HOURS. RELATIVE HUMIDITIES WILL BEGIN TO INCREASE BY THIS EVENING
AS TEMPERATURES COOL.

WYZ309-170100-
/O.CON.KCYS.FW.W.0025.000000T0000Z-120517T0100Z/
SOUTH LARAMIE RANGE/MEDICINE BOW NF-
256 PM MDT WED MAY 16 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 309...

* AFFECTED AREA...FIRE WEATHER ZONE 309.

* WINDS...SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* LIGHTNING...ISOLATED AFTERNOON DRY THUNDERSTORMS ARE POSSIBLE 
  OVER THE SOUTHERN LARAMIE RANGE. 

* IMPACTS...WINDY AND DRY WEATHER COMBINED WITH FUELS SUPPORTIVE 
  OF FIRE GROWTH WILL PRODUCE A CRITICAL FIRE DANGER THROUGH THE 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
LIEBL
150 
WWUS85 KCYS 170049
RFWCYS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
649 PM MDT WED MAY 16 2012

...RED FLAG WARNING HAS BEEN CANCELLED FOR THE SOUTHERN LARAMIE 
RANGE...

.WINDS HAVE DIMINISHED OVER THE SOUTHERN LARAMIE RANGE EARLY THIS
EVENING AND RELATIVE HUMIDITY VALUES HAVE INCREASED. AS A RESULT...
THE RED FLAG WARNING FOR THAT AREA HAS BEEN CANCELLED.  

WYZ309-170200-
/O.CAN.KCYS.FW.W.0025.000000T0000Z-120517T0100Z/
SOUTH LARAMIE RANGE/MEDICINE BOW NF-
649 PM MDT WED MAY 16 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 309...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE RED
FLAG WARNING.

WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY VALUES HAVE INCREASED
OVER THE SOUTHERN LARAMIE RANGE SINCE THE LATE AFTERNOON. THAT 
TREND WILL CONTINUE FOR THE REST OF TONIGHT. THEREFORE...THE RED
FLAG WARNING THAT WAS IN EFFECT FOR THE SOUTHERN LARAMIE RANGE
UNTIL 7 PM HAS BEEN CANCELLED AND CRITICAL FIRE WEATHER 
CONDITIONS ARE NO LONGER EXPECTED TONIGHT.  

$$

WEILAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at May 15, 11:15 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 15, 11:15 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1115 PM MDT TUE MAY 15 2012

.AVIATION...06Z TAF ISSUANCE...
VFR FLYING CONDITIONS WILL PREVAIL THROUGH WEDNESDAY EVENING. A
WIDELY SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS ARE
FORECAST BETWEEN 20Z WEDNESDAY AND 03Z THURSDAY. THE SHOWERS AND
THUNDERSTORMS WILL BE HIGH-BASED...PRODUCING LIGHT RAIN AND BRIEF
WIND GUSTS TO 40 KNOTS. SOUTHWEST TO SOUTH WINDS WILL INCREASE
OVER THE TERMINALS BY MID MORNING WEDNESDAY AND CONTINUE THROUGH
SUNSET. THE WINDS WILL GUST AS HIGH AS 35 KNOTS.

&&

PREVIOUS DISCUSSION.../ISSUED AT 313 PM MDT TUE MAY 15 2012/...

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
CONVECTION WHICH HAS FORMED OVER THE MOUNTAINS OF SOUTHEAST WYOMING
WILL REMAIN CONFINED TO THOSE AREA THROUGH THIS AFTERNOON AS THE LOW
LEVEL MOISTURE REMAINS VERY LIMITED AT LOWER ELEVATIONS. GENERALLY
NOT EXPECTING MORE THAN A FEW RAIN SHOWERS WITH STRONGER CONVECTIVE
CELLS BUT CAN 100 PERCENT RULE OUT A FEW LIGHTNING STRIKES.
CONVECTION WILL END BY EARLY THIS EVENING WITH THE LOST OF DAYTIME
SOLAR HEATING.

MAIN FORECAST CHALLENGE REMAINS TO BE CHANCES OF SHOWERS AND
THUNDERSTORMS WEDNESDAY AFTERNOON. NAM CONTINUES TO BE AN OUTLIER
PRODUCING QPF ACROSS MOST OF THE AREA WHILE OTHER MODELS GENERALLY
KEEPING THINGS DRY WITH THE MAIN CHANCES OF PRECIPITATION FARTHER
SOUTH ACROSS COLORADO. MODEL TRENDS HAVE BEEN SLOWER WITH THE
PROGRESSION OF THE UPPER LEVEL LOW WHICH IS NO PROGGED TO MOVE
ACROSS COLORADO WEDNESDAY NIGHT. BASED ON ALL MODELS EXCEPT THE
NAM...IT SEEMS SHOWERS AND THUNDERSTORMS SHOULD BE CONFINED TO THE
MOUNTAINOUS AREAS WEDNESDAY AND POINTS SOUTHWARD...BUT GIVEN SPC
KEPT THE FORECAST AREA IN GENERAL THUNDER AND NAM IS SO BULLISH ON
QPF...DID NOT FEEL COMFORTABLE REMOVING POPS. HOPEFULLY THE 00Z
MODEL RUNS WILL PROVIDE MORE CLARITY.

THURSDAY SHOULD BE DRY ACROSS A VAST MAJORITY OF THE AREA. MAIN
CHANCES FOR SHOWERS AND THUNDERSTORMS SHOULD AGAIN BE OVER THE
MOUNTAINS. NAM IS AGAIN THE MOST AGGRESSIVE PRODUCING CONVECTION
OUTSIDE OF THE MOUNTAINS. GIVEN THE LOW LEVELS WILL BE SO DRY AND
MODELS INDICATING SUBSIDENCE THROUGH A MAJORITY OF THE
ATMOSPHERE...INCLUDING THE NAM...SEEMS UNLIKELY THERE WILL BE
CONVECTION IN LOWER ELEVATIONS.

LONG TERM...FRIDAY THROUGH TUESDAY...
CONTINUED WARM ACROSS THE CWA FRIDAY AHEAD OF THE NEXT UPPER TROF
THAT WILL BE APPROACHING THE REGION. ISOLATED SHOWERS AND A FEW
WEAK STORMS SHOULD POP UP MAINLY OVER NORTHERN PORTIONS OF THE CWA
BY LATE IN THE AFTERNOON AS A BIT OF INSTABILITY DEVELOPS. PACIFIC
COOL FRONT WILL SWEEP ACROSS FRIDAY NIGHT WITH WIDELY SCATTERED
SHOWERS CONTINUING THROUGH SATURDAY UNDER A RATHER BROAD CYCLONIC
UPPER FLOW MOVES ACROSS THE ROCKY MTN REGION. COOLER SATURDAY AND
REMAINING MILD FOR SUNDAY.  CLEARING OUT SATURDAY EVENING AS UPPER
TROF AXIS PASSES TO THE EAST AND COOL SFC HIGH SETTLES OVER THE
NRN AND CENTRAL PLAINS. MODELS HINT AT A BIT OF SHOWER ACTIVITY
SUNDAY AFTERNOON ALONG THE SRN MTNS AS SOME MOISTURE TRIES TO
CREEP BACK NORTH ON BACK SIDE OF SFC HIGH. MONDAY AND TUESDAY
LOOKING MAINLY DRY AND WARMER AS UPPER RIDGE SHIFTS EAST ACROSS
THE REGION.

&&

FIRE WEATHER...
THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA WEDNESDAY AFTERNOON AND EVENING WITH THE HIGHEST
CHANCES BEING OVER THE MOUNTAINS. LOW LEVEL MOISTURE WILL BE
LACKING...WHICH IS A CONCERN SHOULD THUNDERSTORMS DEVELOP...AS
THERE THERE WOULD BE THE POTENTIAL FOR DRY LIGHTING STRIKES.
HUMIDITIES ACROSS THE AREA WILL BE IN THE 10 TO 20 PERCENT RANGE
TUESDAY AFTERNOON AND IT WILL BE A BIT BREEZY. MOST OF THE AREA IS
GREEN ENOUGH TO INHIBIT RAPID FIRE GROWTH BUT FIRE ZONE 309 IN
WYOMING WILL BE MARGINAL FOR RED FLAG BASED ON WINDS AND HUMIDITY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...FINCH
LONG TERM/AVIATION...JAMSKI
PREVIOUS DISCUSSION...WEILAND/LIEBL/RE
Hazardous weather outlook, May 15, 10:33 AM MDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 AM MDT TUE MAY 15 2012

NEZ002-003-019>021-054-055-095-096-WYZ101>119-161030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1033 AM MDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED WEAK THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON FROM
FRIDAY THROUGH SUNDAY...MAINLY ALONG AND EAST OF THE LARAMIE
RANGE. NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Nearby

Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.